Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 71, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2024, 9:06 PM CDT for Barnes County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2024, 9:06 PM CDT (02:06 UTC)
- Expired
- Jul 9, 2024, 9:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1722 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
566
WUUS53 KFGF 100206
SVRFGF
NDC003-100230-
/O.NEW.KFGF.SV.W.0071.240710T0206Z-240710T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
906 PM CDT Tue Jul 9 2024
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Barnes County in southeastern North Dakota...
* Until 930 PM CDT.
* At 906 PM CDT, a severe thunderstorm was located near Litchville,
or 22 miles southwest of Valley City, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Litchville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4663 9839 4666 9843 4676 9828 4663 9802
TIME...MOT...LOC 0206Z 317DEG 13KT 4667 9828
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Thomas/LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:02 PM CDT, 2 hours 4 minutes earlier. Its key messages:
- Isolated thunderstorms across the region through the evening. Severe storms are not expected.
- Risk for heat related impacts Friday through Sunday.
Area forecast discussion, Jul 9, 7:02 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 702 PM CDT Tue Jul 9 2024 .KEY MESSAGES... - Isolated thunderstorms across the region through the evening. Severe storms are not expected. - Risk for heat related impacts Friday through Sunday. && .UPDATE... Issued at 702 PM CDT Tue Jul 9 2024 Isolated showers and thunderstorms continue to form primarily from the Red River Valley and points west. Most activity thus far has been brief, with observations of heavy rain and gusty winds approaching 50 mph. Look for this to diminish gradually through the remainder of the evening as temperatures fall below convective temps and cause low level lapse rates to fall. && .DISCUSSION... Issued at 256 PM CDT Tue Jul 9 2024 ...Synopsis... Ensemble guidance in decent agreement with evolution of the larger scale pattern through the next week - depicting a building western CONUS ridge with the main storm track across Canada. The main uncertainty exists with the speed and track of individual upper waves and how they will affect the ridging. After surface ridging Wednesday into Thursday, there will be periods of instability and forcing leading to thunderstorms, but not sure how far south and/or severe risk (especially strength of deep layer bulk shear). CWASP and CSU machine learning both indicate periods of marginal severe risk this weekend into next week. ...Isolated thunderstorms this evening... Water vapor imagery indicates an upper wave approaching the region from the north, with the cu field building across the region. Radar imagery indicates showers/thunderstorms developing. Deep layer shear is weak, so most storms will effectively kill themselves. However, given steep lapse rates in a decently mixed boundary layer, wouldn't be surprised to see stronger storms produce gusts 40-50 mph. Additionally, stronger storms may produce brief heavy downpours resulting in local amounts around 1 inch and minor flood impacts in more susceptible spots. ...Risk for heat related impacts this weekend... As the upper ridge builds across the western CONUS and gradually shifts east a much warmer and moist airmass propagates across the region, especially Friday through Sunday. NBM MaxT 25-75 percentiles range from ~90F to ~98F during this period (across the southern CWA at least), and with crops nearing peak Evapotranspiration Td each day should be ~70F. Heat index values would be >100F if the temperatures were able to reach upper 90s, but that is still a low probability outcome. At this point most likely (80% chance) heat index values each afternoon will be in the mid to upper 90s, which is below advisory criteria. However, the new NWS heat risk product (which accounts for duration of heat including both daytime and nighttime temperatures as well as if those temperatures pose an elevated risk of heat related impacts based on data from the CDC) indicates a moderate risk of heat related impacts Friday into Saturday with a major risk of heat related impacts on Sunday. www.wpc.ncep.noaa.gov/heatrisk && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 633 PM CDT Tue Jul 9 2024 VFR conditions prevail through the period at all TAF sites. Isolated showers and thunderstorms remain possible through around 03Z, which could include brief gusty winds. Otherwise, winds remain light and variable through Wednesday morning, then increase slightly, but generally remain less than 10 knots heading into the midday hours. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Lynch DISCUSSION...TG AVIATION...Lynch
Hazardous weather outlook, Jul 9, 3:16 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 316 PM CDT Tue Jul 9 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-102030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 316 PM CDT Tue Jul 9 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms expected this afternoon and evening. The main hazard will be lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Risk for heat related impacts Friday through Sunday. Friday...Strong Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
In the hours before
Special weather statement, Jul 9, 3:34 PM CDT, 5 hours 32 minutes before
Special Weather Statement National Weather Service Grand Forks ND 334 PM CDT Tue Jul 9 2024 MNZ001>009-013>017-022>024-027>032-NDZ006>008-014>016-024-026>030- 038-039-049-052>054-100000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Hadler, Faith, Flaming, Syre, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Casperson, Fox, Hayes Lake State Park, Malung, Pencer, Roseau, Salol, Baudette, Radium, Warren, Englund, Florian, Stephen, Argyle, Newfolden, Middle River, Espelie, Gatzke, Grygla, Rosewood, Red Lake, Redby, Ponemah, Dakota Junction, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Lavinia, Rosby, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Nary, Emmaville, Hubbard, Park Rapids, Detroit Lakes, Shoreham, Wolf Lake, Breckenridge, Lawndale, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Staples Airport, Menahga, Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont, Drayton, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Nash, Oakwood, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Kelso, Hatton, Portland, Roseville, Valley City, Fargo, Lisbon, Enderlin, McLeod, Gwinner, Milnor, Forman, Rutland, Wahpeton, Adams, Lankin, and Fairdale 334 PM CDT Tue Jul 9 2024 ...FUNNEL CLOUDS POSSIBLE ACROSS THE REGION... Isolated showers and thunderstorms have developed across region. Conditions are favorable for funnel clouds with any shower that develops. These types of funnel clouds are usually short lived and weak, and usually will not touch the ground or cause damage.
Special weather statement, Jul 9, 7:01 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
701 PM CDT Tue Jul 9 2024
NDZ038-039-100030-
Barnes ND-Cass ND-
701 PM CDT Tue Jul 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CASS AND
NORTHEASTERN BARNES COUNTIES THROUGH 730 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Page, or 19 miles northeast of Valley City, moving
south at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Page, Oriska, and Ayr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4716 9784 4719 9755 4697 9744 4693 9783
TIME...MOT...LOC 0001Z 343DEG 15KT 4711 9771
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Thomas/LynchSpecial weather statement, Jul 9, 7:15 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
715 PM CDT Tue Jul 9 2024
NDZ029-100045-
Steele ND-
715 PM CDT Tue Jul 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN STEELE COUNTY
THROUGH 745 PM CDT...
At 714 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blabon, or 34 miles north of Valley City, moving south at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hope, Blabon, and Sherbrooke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4746 9794 4749 9773 4730 9762 4726 9791
TIME...MOT...LOC 0014Z 341DEG 14KT 4741 9782
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Thomas/LynchSpecial weather statement, Jul 9, 7:31 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
731 PM CDT Tue Jul 9 2024
NDZ039-100100-
Cass ND-
731 PM CDT Tue Jul 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CASS COUNTY THROUGH
800 PM CDT...
At 731 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tower City, or 18 miles east of Valley City, moving south at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tower City, Buffalo, Chaffee, Embden, and Alice.
This includes Interstate 94 in North Dakota between mile markers 308
and 322.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4698 9768 4698 9771 4702 9771 4706 9752
4678 9733 4673 9768
TIME...MOT...LOC 0031Z 342DEG 22KT 4694 9762
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Thomas/LynchThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:01 PM CDT | Special Weather Statement | FGF | Cass | 29 min |
| Jul 9, 7:15 PM CDT | Special Weather Statement | FGF | Steele | 30 min |
| Jul 9, 7:31 PM CDT | Special Weather Statement | FGF | Cass | 29 min |
| Jul 9, 9:17 PM CDT | Special Weather Statement | FGF | Ransom | 28 min |
| Jul 9, 9:21 PM CDT | Special Weather Statement | FGF | Ransom | 39 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.